• Guest, The rules for the P & N subforum have been updated to prohibit "ad hominem" or personal attacks against other posters. See the full details in the post "Politics and News Rules & Guidelines."

Metformin Users

thestrangebrew1

Diamond Member
Dec 7, 2011
3,198
254
126
Do you get severe gas? What do you do to alleviate the gas/runs/bloating? Fell off the wagon with my diabetes for a while and got smart and went to the Dr. Been back on track for a few weeks now and this stuff is jacking me up. It got so bad last night I almost went to the ER. After about 30 mins, I felt fine and all is well, but man that hurt. Anything I can do? I don't follow up with my Dr. for a few more months, but I might have to bump it up or see if there's something else I can take to help with my sugar levels.
 

whm1974

Diamond Member
Jul 24, 2016
9,460
1,566
96
Well there is GasX and Beano to help with the gas and diarrhea. I went through this when I was first diagnosed with diabetes. Give the medicine some time for your body to get adjusted to Metformin.
 

shortylickens

No Lifer
Jul 15, 2003
79,374
12,217
126
No gas.
Sorry. Like whats his face suggested, give your body a little time to adjust. if it gets worse, talk to the doctor.
 

jayzds

Senior member
Nov 21, 2006
291
7
81
When I was on it my first year as a type 1 diabetic. I never got gas from it though. In fact, it didn't do anything that I could tell, and stopped taking it.
 

thestrangebrew1

Diamond Member
Dec 7, 2011
3,198
254
126
I've noticed it's gotten better over the last week just about. Weird that it wasn't a problem until about 3 weeks of taking it. Oh well. I'll try some otc stuff first and then see the dr. if it becomes a problem again.
 

Iron Woode

Elite Member
Super Moderator
Oct 10, 1999
29,029
9,415
136
Do you get severe gas? What do you do to alleviate the gas/runs/bloating? Fell off the wagon with my diabetes for a while and got smart and went to the Dr. Been back on track for a few weeks now and this stuff is jacking me up. It got so bad last night I almost went to the ER. After about 30 mins, I felt fine and all is well, but man that hurt. Anything I can do? I don't follow up with my Dr. for a few more months, but I might have to bump it up or see if there's something else I can take to help with my sugar levels.
Not all diabetics tolerate metformin the same way. The side effects of gas and the runs are common. They do subside in most people but some, like me, still has the odd issue with metformin.

Are you on any other drugs for diabetes? I am also taking Diamicron.
 
  • Like
Reactions: whm1974

sao123

Lifer
May 27, 2002
12,589
146
106
Metformin hybrid drugs often have less side affects than pure metformin.
For example I started on metformin and had all kinds of digestive tract issues. Then the doctor switched me to Janumet (which still contains metformin + a seperate drug) and I have zero issues.
 

TechYoda

Junior Member
Aug 21, 2019
14
1
16
As far as I know reducing carbs intake should minimize this side effect. One of the reasons why this drug is used in people with diabetes (and exta weight) is that it decreses getting carbs that move through your gut into the blood stream. If there is much of sugar in intestine it will flow quickly out without absorbing.
 

thestrangebrew1

Diamond Member
Dec 7, 2011
3,198
254
126
I'm taking glipizide with metformin currently. It's gotten better recently but still comes up once in a while. I'll monitor it for the time being and talk with the dr. if it becomes worse again.
 

TheVrolok

Lifer
Dec 11, 2000
23,502
2,837
136
I'm taking glipizide with metformin currently. It's gotten better recently but still comes up once in a while. I'll monitor it for the time being and talk with the dr. if it becomes worse again.
I take both of those as well.
Not all diabetics tolerate metformin the same way. The side effects of gas and the runs are common. They do subside in most people but some, like me, still has the odd issue with metformin.

Are you on any other drugs for diabetes? I am also taking Diamicron.
3 people in this thread on sulfonylureas... I think I asked Iron Woode in a previous thread why but I can't recall why.

I wouid consider, gentlemen, a discussion with your doctor as to whether that's really the best drug for you.

There's really only two reasons to be on those drugs anymore; cost (they're dirt cheap and you can't afford others) and if you have a type of diabetes called MODY (which I suspect is unlikely).

Simply, there are sooooooo many better drugs for type 2 diabetes (safer, less risk of hypoglycemia, less stress on the pancreas, other additional benefits like blood pressure control, weight loss, kidney or heart protection) now than sulfonylureas. Unfortunately, I still see a lot of docs practicing really outdated medicine.

Obviously, there may be very specific reasons why this could be the best choice for you.. But I would be triple checking that it's the case for you.
 

ASK THE COMMUNITY

TRENDING THREADS